Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 6, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 16, 2004, 7:08 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2004, 7:08 PM MST (02:08 UTC)
- Expired
- Aug 16, 2004, 8:15 PM MST
- In force
- 67 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 25 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2441 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 170210 FFWPSR AZC013-021-170415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 708 PM MST MON AUG 16 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITY OF MESA NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...FLORENCE JUNCTION...APACHE JUNCTION AND GOLD CANYON. * UNTIL 915 PM MST * AT 658 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL FROM A THUNDERSTORM NEAR KINGS RANCH...OR ABOUT OVER APACHE JUNCTION...MOVING SOUTHWEST AT 10 MPH. A SPOTTER AT GOLD CANYON REPORTED ONE INCH OF RAINFALL IN 25 MINUTES. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHANDLER HEIGHTS...QUEEN VALLEY AND QUEEN CREEK. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3355 11125 3356 11178 3319 11176 3318 11119 $$ CJB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:30 PM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 16, 3:30 PM MST, 3 hours 38 minutes before
AZZ020>028-CAZ030>033-170545- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 330 PM MST MON AUG 16 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A LOW PRESSURE SYSTEM WILL INTERACT WITH A MOIST UNSTABLE AIRMASS TO BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA THIS EVENING...WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. STORMS WILL BE MOST LIKELY OVER SOUTH CENTRAL ARIZONA. SOMEWHAT DRIER AIR FROM THE WEST BEHIND THIS SYSTEM WILL BEGIN MOVE INTO SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA BY TUESDAY...AND MOST OF SOUTH-CENTRAL ARIZONA BY WEDNESDAY. AS A RESULT...THE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BECOME CONFINED TO SOUTH CENTRAL ARIZONA TUESDAY...AND THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA WEDNESDAY THROUGH AT LEAST FRIDAY. UPPER LEVEL HIGH PRESSURE WILL REBUILD TO OUR SOUTHEAST OVER THE WEEKEND...BRINGING SOME INCREASE IN MOISTURE TO SOUTH CENTRAL ARIZONA. && .DISCUSSION... AS EXPECTED...VIGOROUS THUNDERSTORM DEVELOPMENT UNDERWAY OVER MUCH OF THE HIGHER TERRAIN. COUPLE OF UPPER LEVEL DISTURBANCES HAVE FOCUSED AND HELP ORGANIZE STORM DEVELOPMENT OVER SRN NEVADA AND MOHAVE COUNTY...AND OVER SOUTHERN AND EASTERN AZ. RIM STORMS DOING FINE ALSO...SUPPORTED BY FAVORABLE THERMODYNAMIC PROFILE AND UPPER LEVEL DIFFLUENT FLOW. ISOLATED STORMS HAVE POPPED UP OVER THE WESTERN OF THE CWA...BUT DRY ADVECTION AND LACK OF UPPER SUPPORT IS WORKING AGAINST MORE WIDESPREAD DEVELOPMENT THERE. MAIN FOCUS FOR CONVECTIVE STORMS LATE THIS AFTERNOON AND EVENING WILL LIKELY BE OVER SOUTH CENTRAL ARIZONA. DEEP LAYER (750-300 MB) NORTHWEST FLOW NOTED ON 21Z PHOENIX SOUNDING...ALONG WITH CAPE OF 500-600 J/KG (MEAN MIXING RATIO IN SFC-700 MB LAYER WAS 10.8 J/KG...OWING TO 12/8 C DEW POINTS AT 850/700 MB LVLS)...SO STORMS OVER YAVAPAI AND NORTHERN GILA COUNTIES WILL PROPAGATE TOWARD...THEN OVER...PORTIONS OF THE SOUTH CENTRAL DESERT BY LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING. MEANWHILE...STORMS TO THE SOUTH AND EAST OF PHOENIX ...WHILE INDIVIDUALLY MOVING AWAY FROM OUR CWA...WILL GENERATE OUTFLOWS AND HELP TRIGGER STORMS OVER SOUTH CENTRAL AZ AS WELL. LOCALLY HEAVY RAIN...STRONG GUSTY WINDS AND BLOWING DUST...AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS THIS EVENING...AND POTENTIAL CERTAINLY EXISTS FOR EXCESSIVE RAINFALL AS WELL AS DAMAGING MICROBURST WIND FROM THE STRONGEST STORMS. NOT QUITE AS ACTIVE A DAY EXPECTED ON TUESDAY...BUT WILL HOLD ONTO A SLIGHT CHANCE FOR STORMS OVER SOUTH CENTRAL AZ. DRIER AIR CONTINUES TO SPREAD SLOWLY EAST...AND THE COMBINATION OF WEAK RIDGING ALOFT ..DRIER AIR...AND WESTERLY STEERING FLOW WILL LIKELY KEEP STORM DEVELOPMENT RESTRICTED TO THE HIGHER TERRAIN OF SOUTH CENTRAL AZ WEDNESDAY THROUGH FRIDAY. SOME INCREASE IN MOISTURE IS LIKELY BY LATE FRIDAY THROUGH SUNDAY AS WESTERN EXTENT OF SUBTROPICAL RIDGE BUILDS OVER NORTHWEST MEXICO. FOR NOW...WILL KEEP STORM CHANCES CONFINED TO THE HIGHER TERRAIN OF SOUTH CENTRAL AZ...BUT THIS COULD CHANGE. TEMPERATURES WILL REMAIN NORMAL FOR THE NEXT 7 DAYS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && DG
Hazardous weather outlook, Aug 16, 10:33 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1033 AM MST MON AUG 16 2004 AZZ024-170700- SOUTHERN GILA/TONTO NF FOOTHILLS- 1033 AM MST MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY...NORTHEAST MARICOPA COUNTY...AND NORTH-CENTRAL PINAL COUNTY... .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS THE PRIMARY THREAT. HEAVY RAIN MAY CAUSE MINOR FLOODING IN LOW LYING AREAS...AND WASHES MAY BEGIN FLOWING. STRONG GUSTY WINDS AND SMALL HAIL WILL ACCOMPANY STRONGER STORMS. BLOWING DUST WILL BE POSSIBLE OVER NORTH CENTRAL PINAL COUNTY. STORMS WILL MOVE TOWARD THE SOUTHEAST AT 10 TO 15 MPH. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR AFTERNOON SHOWERS AND STORMS WILL CONTINUE TUESDAY THROUGH THURSDAY...WITH A DAY TO DAY DECREASE IN AREAL COVERAGE EXPECTED. LOCALLY HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY ON TUESDAY. STRONG GUSTY WINDS CAN BE EXPECTED WITH STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ022-023-027-028-170700- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY- 1033 AM MST MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER PHOENIX AREA...AS WELL AS WESTERN MARICOPA COUNTY AND NORTHWEST PINAL COUNTY... .DAY ONE...TODAY ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND THIS EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE. HEAVY RAIN MAY CAUSE MINOR FLOODING IN LOW LYING AREAS...AND WASHES MAY BEGIN FLOWING. SMALL HAIL...STRONG GUSTY WINDS AND BLOWING DUST WILL BE MOST LIKELY LATE THIS AFTERNOON AND THIS EVENING. STORMS WILL MOVE TOWARD THE SOUTHEAST AT 10 TO 15 MPH. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY. VERY GUSTY WINDS...BLOWING DUST...AND BRIEF HEAVY RAIN WILL ACCOMPANY THE STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ020-021-025-026-CAZ030>033-170700- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS- WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 1033 AM MST MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA .DAY ONE...TODAY ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING... ESPECIALLY OVER FAR EASTERN RIVERSIDE COUNTY...AS WELL AS LA PAZ COUNTY AND THE HIGHER TERRAIN OF NORTHEAST YUMA COUNTY. LOCALLY HEAVY RAIN IS THE PRIMARY THREAT...ALTHOUGH STRONG GUSTY WINDS AND BLOWING DUST WILL ACCOMPANY THE STRONGER STORMS. STORMS WILL MOVE TOWARD THE EAST AT 5 TO 10 MPH. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED. DG
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:36 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 54 min |
| Aug 16, 6:37 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 53 min |
| Aug 16, 7:35 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 55 min |
| Aug 16, 8:28 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 62 min |
| Aug 17, 3:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 62 min |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.